Wyoming, 2020Damaging Winds in Wyoming, July 13, 2020
July 13, 2020 · NWS CYS · 20 events in 3 counties and zones
Strong downburst winds associated with thunderstorms occurred across Carbon, Albany and Laramie Counties in southeast Wyoming the afternoon of 13 July 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong downburst winds associated with thunderstorms occurred across Carbon, Albany and Laramie Counties in southeast Wyoming the afternoon of 13 July 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 12:57 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 13, 12:57 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Mon Jul 13 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Mon Jul 13 2020
Tonight...Agree with the Storm Prediction Center depiction of
marginal risk this evening over much of our counties, with a slight
risk mainly east of a Kimball to Chadron line. Combination of decent
instability and wind shear points to a few strong to severe
thunderstorms through this evening mainly over our Nebraska
counties. As a cold front drifts southward overnight, the chance for
showers will continue after midnight north of a Douglas to
Scottsbluff line.
Tuesday...Quite a variance in the models with respect to maximum
temperatures with the NAM MOS much cooler than the GFS MOS. Will
definitely see cooler temperatures with surface high pressure over
Nebraska producing cool upslope and considerable low clouds east of
I-25, though hard to believe it will be as cool as the NAM MOS
shows, thus will split the difference between the two models.
Isolated to scattered afternoon showers and thunderstorms mainly
over the I-25 corridor.
Tuesday night...A passing shortwave trough aloft in northwest flow
and considerable moisture will help produce scattered showers and
thunderstorms mainly east of I-25.
Wednesday/Wednesday night...Warming trend begins with more sunshine
and an airmass modification. Looks like enough low and mid level
moisture for isolated afternoon thunderstorms over far southeast
Wyoming.
.LONG TERM...(Thursday through Monday)
Issued at 154 PM MDT Mon Jul 13 2020
Thursday...Drier air works in at low and mid levels, and with warm
temperatures aloft, chances for showers and thunderstorms appear
minimal.
Friday/Saturday...Hot and mainly dry conditions prevail under
westerly flow aloft, and with limited low and mid level moisture and
warm temperatures aloft acting to cap the atmosphere.
Sunday/Monday...Heights aloft decrease along with increasing low and
mid level moisture, suggesting an increase in daily afternoon and
evening shower and thunderstorm coverage. Temperatures will cool a
bit with the extra cloud cover and increased coverage of showers and
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Jul 13 2020
Aviation conditions will continue in VFR for all Wyoming and
Nebraska sites. Thunderstorms, which will be more focused on the
Nebraska panhandle, will arrive as early as 19Z and end around
07Z. Additionally, wind gust will increase this afternoon for all
site in Wyoming and Nebraska panhandle. Wyoming sites may receive
up to 40mph wind gust; Nebraska sites also may see up to 30 mph
especially with severe storm focused on the panhandle. Nebraska
sites will stay in VFR conditions until 11Z; overcast skies will
bring visibility and ceilings down to MVFR conditions till 18Z.
Follow the next AFD for updates.
&&
.FIRE WEATHER...
Issued at 154 PM MDT Mon Jul 13 2020
Low afternoon humidities will prevail across Carbon and Albany
Counties Tuesday and Wednesday, spreading eastward across much of
the district Thursday through Saturday. Some humidity recovery
Sunday and Monday, except over Carbon County. The windiest days
will be Tuesday and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 3:24 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Mon Jul 13 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
141030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Mon Jul 13 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered to numerous showers and thunderstorms are expected over
the area this afternoon and tonight. Some thunderstorms may
become strong to severe mainly over the Panhandle with hail and
gusty winds the main threat.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation is not expected.
WYZ104-109>114-141030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
424 AM MDT Mon Jul 13 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widely scattered showers and thunderstorms are possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 13, 11:52 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1252 PM MDT Mon Jul 13 2020
WYZ118-119-131915-
Central Laramie County WY-East Laramie County WY-
1252 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 115 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne, Burns, Hillsdale and Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 367 and
387.
LAT...LON 4110 10473 4120 10472 4131 10433 4107 10432
TIME...MOT...LOC 1851Z 262DEG 32KT 4116 10465
Mokry
Special weather statement, Jul 13, 12:13 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jul 13 2020
WYZ110-115-131930-
North Snowy Range Foothills WY-Laramie Valley WY-
113 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130
PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Bosler, or 21 miles northwest of Laramie, moving
east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Albany
County.
This includes Interstate 80 in Wyoming between mile markers 285 and
293.
LAT...LON 4144 10597 4146 10603 4153 10603 4157 10576
4141 10575
TIME...MOT...LOC 1913Z 269DEG 31KT 4149 10592
MokrySpecial weather statement, Jul 13, 12:15 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Mon Jul 13 2020
WYZ118-119-131945-
Central Laramie County WY-East Laramie County WY-
115 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 20 miles east of Cheyenne, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 379 and
401.
LAT...LON 4102 10447 4108 10450 4126 10450 4126 10407
4102 10406
TIME...MOT...LOC 1914Z 269DEG 31KT 4115 10440
MokrySpecial weather statement, Jul 13, 12:16 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Mon Jul 13 2020
WYZ117-118-131930-
Central Laramie County WY-South Laramie Range Foothills WY-
116 PM MDT Mon Jul 13 2020
...SPECIAL WEATHER STATEMENT...
At 116 PM MDT, emergency management reported a strong thunderstorm
over Cheyenne, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 11 and 12.
Interstate 80 in Wyoming between mile markers 361 and 372.
LAT...LON 4105 10470 4105 10478 4116 10486 4124 10471
4120 10459
TIME...MOT...LOC 1916Z 228DEG 25KT 4113 10476
MokrySpecial weather statement, Jul 13, 12:29 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Mon Jul 13 2020
WYZ115-131945-
Laramie Valley WY-
129 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 145
PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 16 miles northwest of Laramie, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Albany
County.
LAT...LON 4145 10583 4151 10587 4155 10583 4159 10557
4143 10559
TIME...MOT...LOC 1929Z 259DEG 29KT 4150 10577
MokrySpecial weather statement, Jul 13, 12:39 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT Mon Jul 13 2020
WYZ116-117-132000-
South Laramie Range WY-South Laramie Range Foothills WY-
139 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 200 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 19 miles east of Laramie, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Horse Creek.
LAT...LON 4135 10525 4138 10531 4142 10531 4145 10526
4150 10502 4133 10504
TIME...MOT...LOC 1939Z 266DEG 29KT 4140 10523
MokryThunderstorm Wind, Carbon
- When
- July 13, 1:06 PM MST
- Where
- Carbon County, 4.54 mi SW of Coyote Springs
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.740, -106.840
Wyoming Department of Transportation site at Walcott Junction along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 1:16 PM MST
- Where
- Carbon County, 1.72 mi SW of Walcott
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.740, -106.570
Wyoming Department of Transportation site at mile marker 249 measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 1:26 PM MST
- Where
- Carbon County, 2.17 mi ESE of Walcott
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.750, -106.510
Wyoming Department of Transportation site (WY18), Halleck Ridge measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 1:43 PM MST
- Where
- Carbon County, 37.3 mi SSW of Rawlins
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.310, -107.570
RAWS site at Cow Creek in southwestern Carbon County measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 1:56 PM MST
- Where
- Carbon County, 11.78 mi ESE of Riverside
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.140, -106.580
Wyoming Department of Transportation site at Skyline (KSKL) measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 2:06 PM MST
- Where
- Carbon County, 2.59 mi NW of Arlington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.620, -106.240
Wyoming Department of Transportation site at Foote Creek on Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- July 13, 2:06 PM MST
- Where
- Carbon County, 5.39 mi NW of Arlington
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.640, -106.290
Wyoming Department of Transportation site at Wagonhound on Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 2:30 PM MST
- Where
- Albany County, Harmony
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.170, -105.860
Mesonet station FW4499 Laramie measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 2:42 PM MST
- Where
- Albany County, 2.32 mi SSE of Hermosa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.050, -105.470
Wyoming Department of Transportation site at Pumpkin Vine measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 2:52 PM MST
- Where
- Albany County, 1.71 mi WNW of Buford
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.130, -105.340
Wyoming Department of Transportation site at Vedauwoo (WY36) measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 2:52 PM MST
- Where
- Albany County, Vedauwoo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.160, -105.400
Wyoming Department of Transportation site at Vedauwoo measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 2:53 PM MST
- Where
- Albany County, 0.69 mi N of (Lar)breese Field
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.320, -105.670
Asos station at Laramie Airport (KLAR) measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 2:55 PM MST
- Where
- Laramie County, Harriman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.010, -105.260
Union Pacific Railroad site at Harriman measured the reported wind speed.
Thunderstorm Wind, Albany
- When
- July 13, 3:04 PM MST
- Where
- Albany County, 1.56 mi W of Dale Creek
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.080, -105.420
Union Pacific Railroad site Dale measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:10 PM MST
- Where
- Laramie County, Emkay
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.080, -105.040
Union Pacific Railroad site at Emkay measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:10 PM MST
- Where
- Laramie County, 2.59 mi NW of Hecla
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.190, -105.200
Wyoming Department of Transportation site at Wildcat Trail along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:12 PM MST
- Where
- Laramie County, 0.87 mi NE of Otto
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.100, -105.070
Wyoming Department of Transportation site at Otto along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:16 PM MST
- Where
- Laramie County, 4.19 mi ENE of Emkay
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.110, -104.970
Wyoming Department of Transportation site at mile marker 353 along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:24 PM MST
- Where
- Laramie County, 4.19 mi ENE of Emkay
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.110, -104.970
Wyoming Department of Transportation site at mile marker 353 along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Laramie
- When
- July 13, 3:28 PM MST
- Where
- Laramie County, (Cys)cheyenne Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.160, -104.810
Reported winds measured at the Cheyenne Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 13, 20201 in hail · 19 events
- Excessive Heat in Texas, July 13, 202017 events
- Damaging Winds in Colorado, July 13, 202070 kt wind · 13 events
- Hail and Damaging Winds in Kansas, July 13, 2020$800 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, July 13, 2020$15,000 · 1 in hail · 4 events
- Heat in Texas, July 13 to 16, 202011 events
- Heat in Texas, July 13 to 16, 20208 events
- Flash Flooding and Hail in North Carolina, July 13, 20201 in hail · 7 events
- Flood and Damaging Winds in Massachusetts, July 13, 2020$7,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 13, 20201 in hail · 6 events
- Damaging Winds and High Wind in Nebraska, July 13 to 14, 202052 kt wind · 6 events
- Hail in North Dakota, July 13, 20201.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896514, 896516, 896518, 896520, 896521, 896522, 896523, 896524, 896525, 896526, 896529, 896530, 896531, 896532, 896533, 896534, 896535, 896536, 896537, 896538.